Anticonvulsant hypersensitivity syndrome associated with reactivation of cytomegalovirus.

Abstract

Recently, it has been proposed that viral infection is involved in the pathogenesis of hypersensitivity syndrome. Cytomegalovirus (CMV), one of the aetiological agents of infectious mononucleosis, has never been reported as an organism associated with hypersensitivity syndrome. We describe a 64-year-old man with severe phenytoin-induced hypersensitivity syndrome associated with CMV infection. Twenty-five days after the patient was started on phenytoin, he developed high fever and a generalized erythematous rash followed by jaundice, renal failure and disseminated intravascular coagulopathy (DIC). CMV-specific IgG antibodies were significantly increased 7 weeks after the onset of clinical symptoms and the increase was associated with the appearance of CMV-specific IgM. CMV DNA was detected in the serum of the patient. Coinfection with other viruses, such as Epstein-Barr virus and human herpesviruses 6 and 7, could be excluded because antibody titres to those viruses did not increase during the clinical course of his illness. We suggest that reactivation of CMV may contribute, at least in some cases, to the development of hypersensitivity syndrome.

Cite this paper

@article{Aihara2001AnticonvulsantHS, title={Anticonvulsant hypersensitivity syndrome associated with reactivation of cytomegalovirus.}, author={Michiko Aihara and Yasuo Sugita and Shigeru Takahashi and Tetsuo Nagatani and Shinju Arata and Koji Takeuchi and Zenro Ikezawa}, journal={The British journal of dermatology}, year={2001}, volume={144 6}, pages={1231-4} }